Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

On quadratic fields with large 3-rank


Author: Karim Belabas
Translated by:
Journal: Math. Comp. 73 (2004), 2061-2074
MSC (2000): Primary 11R11, 11R16, 11Y40
Published electronically: January 30, 2004
MathSciNet review: 2059751
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Davenport and Heilbronn defined a bijection between classes of binary cubic forms and classes of cubic fields, which has been used to tabulate the latter. We give a simpler proof of their theorem then analyze and improve the table-building algorithm. It computes the multiplicities of the $O(X)$general cubic discriminants (real or imaginary) up to $X$ in time $O(X)$ and space $O(X^{3/4})$, or more generally in time $O(X + X^{7/4} / M)$ and space $O(M + X^{1/2})$ for a freely chosen positive $M$. A variant computes the $3$-ranks of all quadratic fields of discriminant up to $X$ with the same time complexity, but using only $M + O(1)$ units of storage. As an application we obtain the first $1618$ real quadratic fields with $r_3(\Delta) \geq 4$, and prove that $\mathbb{Q} (\sqrt{-5393946914743})$ is the smallest imaginary quadratic field with $3$-rank equal to $5$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11R11, 11R16, 11Y40

Retrieve articles in all journals with MSC (2000): 11R11, 11R16, 11Y40


Additional Information

Karim Belabas
Affiliation: Université Paris-Sud, Département de Mathématiques (bât. 425), F-91405 Orsay, France
Email: Karim.Belabas@math.u-psud.fr

DOI: http://dx.doi.org/10.1090/S0025-5718-04-01632-1
PII: S 0025-5718(04)01632-1
Keywords: Cubic fields, quadratic fields, 3-rank
Received by editor(s): April 8, 2002
Received by editor(s) in revised form: May 3, 2003
Published electronically: January 30, 2004
Article copyright: © Copyright 2004 American Mathematical Society